Minnesota, 2011Blizzard in Minnesota, March 11 to 12, 2011
March 11 to 12, 2011 · NWS MPX · 7 events in 7 counties and zones
An intense area of low pressure moved across northern North Dakota, and into northern Minnesota the evening of March 11th. Snowfall amounts that fell during this time period were less than a few inches, but winds increased significantly during the evening, and a few gusts over 50 mph occurred across west central, into central Minnesota.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense area of low pressure moved across northern North Dakota, and into northern Minnesota the evening of March 11th. Snowfall amounts that fell during this time period were less than a few inches, but winds increased significantly during the evening, and a few gusts over 50 mph occurred across west central, into central Minnesota. Parts of Interstate 94, northwest of Alexandria, were closed for a time due to severe blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 11, 9:22 PM CST, 38 minutes earlier.
Area forecast discussion, Mar 11, 9:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CST FRI MAR 11 2011
.UPDATE...
STRONG WNW WINDS ARE PUSHING RAPIDLY EAST ACRS AREA. HCD ALREADY
GUSTING TO 45 MPH. UPDATED FORECAST TO BEGIN WIND ADVY FOR MN
PORTION OF CWA AT 2100 RATHER THAN INITIAL 2400 START TIME.
IMPRESSIVE 3 HRLY 6 MB SFC PRES RISES CONTINUE ACRS E DKTS. PRECIP
AREA MVG ACROSS MN CWA IS PROGRESSING SE AT 45 MPH. VERY QUICK
CHANGE TO -SN WITH COLD AIR POURING IN RAPIDLY.
&&
PREV DISCUSSION UPDATE...
/ISSUED 641 PM CST FRI MAR 11 2011/
UPDATED FORECASTS TO ACCOUNT FOR MORE WDSPRD BLSN ACRS WC MN AND
TO ADD SEVERAL COUNTIES TO THE WINTER WEATHER ADVY. ABR RADAR
SHOWING BAND OF -SN WRAPPING TWRD WC MN....THAT COMBINED WITH
GUSTS OF 40 TO 50 MPH WILL CREATE SEVERAL HOURS OF LOW VSBY.
&&
.PREV DISCUSSION...
/ISSUED 136 PM CST FRI MAR 11 2011/
A STRONG COLD FRONT WAS MOVING ACROSS FAR WEST CENTRAL MN AS OF 1
PM. EARLIER MORNING STRONG SE SFC WNDS CAUSED CONSIDERABLE
BLSN IN SW AND WC MN...BUT THIS HAS ENDED AS TEMPS MANAGED TO RISE
INTO THE UPPER 30S TO LOWER 40S...AND SFC WNDS HAVE DIMINISHED.
HOWEVER...THESE SFC WNDS WILL ONCE AGAIN INCREASE LATE THIS
AFTN/EVENING AS A STRONG DEEPENING SFC LOW MOVES FROM EC ND...INTO
NORTHERN MN THIS EVENING. STRONGEST PRESSURE FALLS ARE OCCURRING
ACROSS NW MN EARLY THIS AFTN. AS ADVERTISED...SFC WNDS WILL
INCREASE SIGNIFICANTLY THIS EVENING/OVERNIGHT AS THE SFC LOW MOVES
SLOWLY ACROSS NC MN...INTO NW WISCONSIN. CURRENT ADVISORIES FOR
BLSN AND STRONG SFC WNDS ARE ADEQUATE BASED ON CURRENT MODELS AND
ASSOCIATED UPSTREAM CONDITIONS ACROSS ND/SD. THERE WILL BE A
PERIOD THIS EVENING/OVERNIGHT IN WC/CENTRAL MN WHERE SFC WNDS WILL
REMAIN ARND 30 MPH...WITH GUSTS OVER 45 MPH. WITH SOME MINOR
SNOWFALL LATE THIS AFTN/EVENING ACROSS MAINLY CENTRAL
MN...CONSIDERABLE BLSN WILL OCCUR. THE PROBLEM REMAINS IS IF
BLIZZARD CONDITIONS WILL DEVELOP BASED ON ANTICIPATED
SNOWFALL...AND THE CRUST EXPECTED TO DEVELOP THIS AFTN AS TEMPS
RISE INTO THE 30S/40S. AM LEANING TOWARD LEAVING THE ADVISORY FOR
BLSN IN TACK...BUT WILL STRONGLY WORD NEAR BLIZZARD CONDITIONS IN
OPEN COUNTRY ACROSS THE AREA. SW/WC MN IS NOT EXPECTING MUCH
SNOWFALL WITH THIS SYSTEM...BUT ANY BLSN WILL CAUSE LOWER SFC
VSBYS...BUT NOT LOW ENOUGH TO WARRANT A WARNING. LATER SHIFTS CAN
UPDATE BASED ON UPSTREAM CONDITIONS.
RESIDUAL WRAP AROUND MOISTURE WITH THE DEPARTING SYSTEM WILL ALLOW
FOR SCATTERED -SN OR FLURRIES IN THE EASTERN 1/4 OF THE FA...BUT
NOT EXPECTING ANYTHING MORE THAN A LIGHT DUSTING AFT 12Z SAT.
PAST SUNDAY...THE CONTINUED FAST...NEARLY ZONAL FLOW ALOFT WILL
ALLOW FOR BIG DIFFERENCES IN PROJECTING THE OVERALL PLACEMENT OF
SHORT WAVES AND ASSOCIATED FRONTAL SYSTEMS. DURING THIS TYPE OF
PATTERN...THE MEAN ENSEMBLES ARE PROBABLY YOUR BEST BET ON ANY
TYPE OF PRONOUNCED SHORT WAVES AND WEATHER SYSTEMS. EVEN THOUGH
TWO SYSTEM WILL LIKELY AFFECT THE UPPER MIDWEST NEXT WEEK /ONE
LATE MONDAY/TUESDAY...AND ANOTHER THURSDAY/ THEY WILL BE STARVED
ON MOISTURE AS THE GULF IS CUT OFF WITH THIS TYPE OF FLOW. THE
UPPER LEVEL STRENGTH OF THE SHORT WAVE WILL PLAY MORE OF AN AFFECT
FOR PRECIPITATION CHC THAN MOISTURE AT THIS TIME. THEREFORE...HIGH
PROBABILITY OF SEVERAL SHORT WAVES/FRONTAL BOUNDARIES MOVING
ACROSS THE UPPER MIDWEST. LOW CONFIDENCE ON QPF/POPS BASED ON
SPEED AND STRENGTH OF EACH SYSTEM. ONE ITEM TO NOTE...THE UPPER
MIDWEST WILL BE NEAR OR ABV NORMAL FOR THE NEXT WEEK BASED ON THE
MEAN FLOW AND ABV NORMAL 50H HEIGHTS EXPECTED. ..JLT..
&&
.AVIATION.../00Z TAF ISSUANCE/
MAIN CONCERN REMAINS THE VERY STRONG WINDS. CDFNT NOW ABT TO ENTER
WC MN WITH 3 HRLY SFC PRES RISES OF 6 MB IN THE WAKE OF THE FNT.
FNT WILL RACE RPDLY ACRS AREA THIS EVE WITH WNDS INCREASING AND
BECOME MORE NW AS FRONT MOVES THRU. EXPCT FNT TO REACH MSP ARND
05Z. -RA WILL CHANGE QUICKLY TO -SN WITH AXN PERHAPS DIPPING TO
BLO 1SM FOR A BRIEF TIME AS WINDS CRANK UP. WL HAVE TO KEEP AN EYE
OUT FOR RWF IN THE EVENT THAT PCPN GETS THAT FAR SOUTH. STRONG
PRES GRADIENT WILL MAINTAIN STRONG WINDS THRU MUCH OF DAY SAT.
KMSP...WNDS GRDLY BCMG SW-W AND THEN NW BY ARND 05Z AS CDFNT MVS
THRU. CIGS TO RMN MVFR INTO MID DAY SAT. MAY BE A PRD OF -SHSN FM
ARND 05-08Z ARND FROPA WHICH COULD TAKE VSBYS TO ARND 3SM.
.&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL NOON CST SATURDAY FOR ANOKA-BLUE EARTH-BROWN-
CARVER-CHIPPEWA-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-ISANTI-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
MCLEOD-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-
WRIGHT-YELLOW MEDICINE.
WINTER WEATHER ADVISORY UNTIL NOON CST SATURDAY FOR BENTON-
CHIPPEWA-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-
POPE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE.
WI...WIND ADVISORY UNTIL NOON CST SATURDAY FOR PIERCE-POLK-ST. CROIX.
&&
RAH/BAPHazardous weather outlook, Mar 11, 12:12 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 PM CST FRI MAR 11 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1212 PM CST FRI MAR 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SUSTAINED WINDS OF 30 TO 35 MPH WILL DEVELOP OVER WEST
CENTRAL MINNESOTA LATE THIS EVENING...AND THEN MOVE ACROSS MOST
OF THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT. A FEW WIND GUSTS
TO 50 MPH ARE POSSIBLE OVER THE MINNESOTA PORTION OF THE OUTLOOK
AREA. A STRONG COLD FRONT WILL ENTER WEST CENTRAL MINNESOTA THIS
EVENING AND THEN CROSS THE REMAINDER OF THE AREA TONIGHT.
ADDITIONALLY...SOME SNOW WILL MOVE INTO PARTS OF CENTRAL MINNESOTA
TONIGHT. ACCUMULATIONS WILL BE AN INCH OR LESS...BUT THE EXPECTED
STRONG WINDS WILL CAUSE AREAS OF BLOWING SNOW. VISIBILITIES COULD
BE REDUCED TO ONE HALF MILE. THE AREA OF GREATEST RISK WOULD BE
NORTH OF A LINE FROM MORRIS...TO ST CLOUD...TO CAMBRIDGE. CHECK
THE LATEST WINTER WEATHER AND WIND HAZARD STATEMENTS FOR DETAILS
AND UPDATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG NORTHWEST WINDS OF 30 TO 35 MPH SNOW WILL LIKELY CONTINUE
THROUGH SATURDAY MORNING. BLOWING SNOW OVER PARTS OF WEST CENTRAL
AND CENTRAL MINNESOTA COULD STILL CAUSE SOME TRAVEL PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Blizzard, Douglas
- When
- March 11, 10:00 PM CST to March 12, 4:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- County Official
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Blizzard conditions developed across the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
Blizzard, Stevens
- When
- March 11, 10:00 PM CST to March 12, 4:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- County Official
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Blizzard conditions developed across the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
Blizzard, Pope
- When
- March 11, 10:00 PM CST to March 12, 4:00 AM CST
- Where
- Pope forecast zone
- Reported by
- County Official
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Blizzard conditions developed across the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
Blizzard, Swift
- When
- March 11, 10:00 PM CST to March 12, 4:00 AM CST
- Where
- Swift forecast zone
- Reported by
- County Official
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Blizzard conditions developed across the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
Blizzard, Todd
- When
- March 11, 11:00 PM CST to March 12, 4:00 AM CST
- Where
- Todd forecast zone
- Reported by
- County Official
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Blizzard conditions developed across the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
Blizzard, Stearns
- When
- March 11, 11:30 PM CST to March 12, 4:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- County Official
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Blizzard conditions developed across the western part of the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
Blizzard, Kandiyohi
- When
- March 11, 11:30 PM CST to March 12, 4:00 AM CST
- Where
- Kandiyohi forecast zone
- Reported by
- County Official
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Blizzard conditions developed across the northern part of the county as winds increased to over 35 mph sustained, with gusts of 50 to 60 mph. Several roads became impassable during the height of the storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tsunami in California, March 11 to 13, 20111 death · $7.0 million · 2 events
- Tsunami in California, March 11 to 13, 2011$29 million · 4 events
- Wildfire in Texas, March 11 to 17, 20113 injured · $4.9 million · 8 events
- Tsunami in Hawaii, March 11, 2011$14 million · 1 event
- Tsunami in Oregon, March 11 to 12, 2011$7.5 million · 2 events
- Blizzard and High Wind in North Dakota, March 11 to 12, 20117 injured · $15,000 · 53 kt wind · 36 events
- Tsunami in California, March 11 to 12, 2011$250,000 · 1 event
- Flash Flooding in New York, March 11, 2011$150,000 · 2 events
- Flooding in New York, March 11 to 12, 2011$50,000 · 2 events
- Wildfire in Oklahoma, March 11, 2011$30,000 · 9 events
- Flood in New Hampshire, March 11 to 13, 2011$25,000 · 1 event
- Blizzard in North Dakota, March 11 to 12, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277656, 277657, 277658, 277659, 277660, 277661, 277662.